Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 19, 2002, 2:48 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 2:48 PM EDT (18:48 UTC)
- Expired
- Apr 19, 2002, 3:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 3:05 PM EDT | Hail 0.75 | Franklin, PA | |
| Apr 19, 3:20 PM EDT | Hail 0.75 | Carlton, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 786 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1400 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 191848 SVRPBZ PAC085-121-191945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 247 PM EDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN PENNSYLVANIA VENANGO COUNTY IN PENNSYLVANIA * UNTIL 345 PM EDT * AT 247 PM EDT...A WEATHER SPOTTER REPORTED DIME-SIZED HAIL IN FRANKLIN. THIS SEVERE THUNDERSTORM IS MOVING TO THE EAST AT 25 MPH. * THE STORM WILL BE NEAR SENECA AT 3:05 PM EDT. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:03 AM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, Apr 19, 10:03 AM EDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 1003 AM EDT FRI APR 19 2002 A QUICK UPDATE TO SIMPLIFY WORDING AND ADD THIS AFTERNOON. THE ACTIVITY THAT DEVELOPED THIS MORNING SEEMS TO BE FALLING APART WITH JUST A FEW ISOLATED STORMS OVER THE CWA. I EXPECT MORE STORM DEVELOPMENT THIS AFTERNOON WITH ADDITIONAL HEATING AND THE FRONT GETTING CLOSER. THEREFORE...I KEPT LIKELY POPS. DYNAMICS MAY BE MARGINAL FOR ANY SEVERE AS CURRENT STORMS LEFT RESIDUAL CLOUDINESS... HOWEVER I KEPT THE MENTION IN THE ZONES. FCSTID = 66 PIT 82 47 55 40 / 70 30 10 10 HLG 82 48 55 40 / 70 30 10 10 MGW 83 52 58 42 / 70 40 40 20 ZZV 82 49 58 42 / 70 40 40 20 PHD 81 48 55 40 / 70 30 10 10 FKL 79 45 54 35 / 70 30 10 10 DUJ 78 44 54 35 / 70 30 10 10 LBE 81 47 54 38 / 70 30 10 10 BTP 79 46 54 35 / 70 30 10 10 IDI 81 47 54 38 / 70 30 10 10 ODM 80 49 58 39 / 70 40 60 20 .PBZ... MD...NONE. OH...FLOOD WARNING UNTIL 500 PM EDT FRIDAY FOR OHZ048. PA...NONE. WV...NONE. CAT
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 62 min |
| Apr 19, 7:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.